Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 25, NWS Flagstaff, AZ

May 11, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at May 11, 2018, 3:17 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 12, 2018, 10:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 11, 2018, 3:17 PM MST (22:17 UTC)
In effect from
May 12, 2018, 10:00 AM MST
Expired
May 12, 2018, 8:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS75 KFGZ 112217
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
317 PM MST Fri May 11 2018

AZZ009>014-016-017-039-040-120630-
/O.NEW.KFGZ.WI.Y.0025.180512T1700Z-180513T0300Z/
/O.CON.KFGZ.WI.Y.0024.000000T0000Z-180512T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
317 PM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST SATURDAY...

The National Weather Service in Flagstaff has issued a new Wind
Advisory, which is in effect from 10 AM to 8 PM MST Saturday. 

* TIMING...Strong southwest winds will continue through the 
  remainder of the afternoon and into the early evening. Winds 
  will decrease slightly overnight, before increasing again late 
  Saturday morning. Strong southwest winds will then continue 
  through Saturday afternoon. 

* WINDS...Southwest 25 to 40 mph with gusts from 45 to 55 mph
  through early Friday evening. Winds decreasing to 20 to 25 mph 
  with gusts to near 40 mph overnight. Winds increasing to 20 to 
  35 mph, with gusts around 45 mph Saturday.

* IMPACTS...Difficult driving for high profile vehicles. Areas of
  blowing dust and sand may severely limit visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for 
high profile vehicles. Consider securing loose belongings on your 
property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$

AZZ004>008-015-018-037-038-120300-
/O.CON.KFGZ.WI.Y.0024.000000T0000Z-180512T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-Western Mogollon Rim-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Payson, 
Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, 
Bagdad, and Sedona
317 PM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Strong southwest winds will continue through the 
  remainder of the afternoon and into the early evening. Winds 
  will decrease slightly overnight, but windy conditions will 
  continue into Saturday.

* WINDS...Southwest 25 to 35 mph with gusts from 40 to 50 mph.
  Winds decreasing to 15 to 25 mph with gusts to near 40 mph
  overnight, remaining at that strength into Saturday.

* IMPACTS...Difficult driving for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for 
high profile vehicles. Consider securing loose belongings on your 
property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$
5 follow-up statements
402 
WWUS75 KFGZ 120259
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
759 PM MST Fri May 11 2018


AZZ009>014-016-017-039-040-121100-
/O.EXP.KFGZ.WI.Y.0024.000000T0000Z-180512T0300Z/
/O.CON.KFGZ.WI.Y.0025.180512T1700Z-180513T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
759 PM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
SATURDAY...
...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

The National Weather Service in Flagstaff has issued a new Wind
Advisory, which is in effect from 10 AM to 8 PM MST Saturday.

* TIMING...Winds will decrease slightly overnight, before 
  increasing again late Saturday morning. Strong southwest winds 
  will then continue through Saturday afternoon. 

* WINDS...Winds decreasing to 20 to 25 mph with gusts to near 40 
  mph overnight. Winds increasing to 20 to 35 mph, with gusts 
  around 45 mph Saturday. 

* IMPACTS...Difficult driving for high profile vehicles. Areas 
  of blowing dust and sand may severely limit visibility at 
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for
high profile vehicles. Consider securing loose belongings on your
property.

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004>008-015-018-037-038-120400-
/O.EXP.KFGZ.WI.Y.0024.000000T0000Z-180512T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-Western Mogollon Rim-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Payson, 
Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, 
Bagdad, and Sedona
759 PM MST Fri May 11 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Windy conditions will continue across much of northern Arizona
overnight. However, stronger wind gusts will generally remain in
the 30 to 40 mph range, primarily below Wind Advisory criteria.

$$
608 
WWUS75 KFGZ 120312
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
812 PM MST Fri May 11 2018


AZZ009>014-016-017-039-040-121115-
/O.CON.KFGZ.WI.Y.0025.180512T1700Z-180513T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
812 PM MST Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
SATURDAY...

* TIMING...Winds will decrease slightly overnight, before 
  increasing again late Saturday morning. Strong southwest winds 
  will then continue through Saturday afternoon. 

* WINDS...Winds decreasing to 20 to 25 mph with gusts to near 40 
  mph overnight. Winds increasing to 20 to 35 mph, with gusts 
  around 45 mph Saturday. 

* IMPACTS...Difficult driving for high profile vehicles. Areas 
  of blowing dust and sand may severely limit visibility at 
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for
high profile vehicles. Consider securing loose belongings on your
property.

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
535 
WWUS75 KFGZ 121202
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
502 AM MST Sat May 12 2018

AZZ009>014-016-017-039-040-122015-
/O.CON.KFGZ.WI.Y.0025.180512T1700Z-180513T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
502 AM MST Sat May 12 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING...

* TIMING...Wind speeds will increasing again late Saturday 
  morning. Strong southwest winds will then continue through 
  Saturday afternoon. 

* WINDS...Winds increasing to 20 to 35 mph, with gusts to 50 mph.
  

* IMPACTS...Difficult driving for high profile vehicles. Areas 
  of blowing dust and sand may severely limit visibility at 
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or 
gusts from 40 to 57 mph...are expected. Consider securing loose 
belongings on your property. Additional weather information is on 
the web at www.weather.gov/flagstaff.

&&

$$
352 
WWUS75 KFGZ 121657
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
957 AM MST Sat May 12 2018

AZZ009>014-016-017-039-040-130300-
/O.CON.KFGZ.WI.Y.0025.180512T1700Z-180513T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
957 AM MST Sat May 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Wind speeds increase this morning with windy conditions
  persisting through early evening.

* WINDS...Winds increasing to 20 to 35 mph, with gusts to 50 mph.

* IMPACTS...Difficult driving for high profile vehicles. Areas 
  of blowing dust and sand may severely limit visibility at 
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
397 
WWUS75 KFGZ 130301
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
801 PM MST Sat May 12 2018


AZZ009>014-016-017-039-040-130415-
/O.EXP.KFGZ.WI.Y.0025.000000T0000Z-180513T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
801 PM MST Sat May 12 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds were diminishing below Wind Advisory criteria following
sunset. Southwest winds at 5 to 15 mph will continue overnight. On
Sunday, look for breezy winds again but lighter than those 
observed on Saturday.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 11, 10:20 AM MST, 4 hours 57 minutes earlier.

Area forecast discussion, May 11, 10:20 AM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1020 AM MST Fri May 11 2018

.SYNOPSIS...A low pressure system over the Great Basin will bring
windy and dry conditions to northern Arizona for several days. In
addition, dangerous fire weather conditions are expected today and
Saturday. Cooler temperatures are anticipated this weekend, with a
slow warming trend developing early next week.

&&

.DISCUSSION...A deep upper low will enter the northern Great
Basin today and will close off through late Saturday. Relatively
warm and dry air place across Arizona combined with this gradient
will lead to strong winds and critical fire weather conditions just
about everywhere today. Gusty winds will persist into Saturday as
well, with the eastern zones likely seeing advisory level gusts and
another day of critical fire weather conditions.

Additionally, stronger wind gusts this afternoon may produce areas
of blowing dust and/or sand, especially over central and northern
sections of Navajo and Apache counties.

Cooler air will move into Arizona Saturday and Sunday, due to this
persistent upper low. This will drop our temperatures to a few
degrees below normal.

The low slowly fills and shears out next week, allowing for hght
rises and a warming trend. Dry weather will continue, with breezy
afternoons nearly everyday next week. These trends are covered and
no updates are planned this morning.

&&

.AVIATION...For the 18Z package...VFR conditions are expected over
the next 24 hours. Local MVFR conditions will be possible for areas
of blowing dust/sand, mostly northeast of the Mogollon Rim, by this
afternoon. Strong SW winds of 20-30 kts, gusts 40 to near 50 kts.
Winds decreasing slightly after 03Z. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...A Red Flag Warning remains in effect for all of
northern Arizona for today. Southwest winds will be strongest this
afternoon, with gusts 35 to 55 mph, along with very dry conditions.
Saturday, southwest winds will decrease but remain strong enough to
create critical fire weather conditions for the eastern portion of
the area. A Red Flag Warning is in effect Saturday for portions of
eastern Arizona.

Sunday through Tuesday...Expect warm and dry weather Sunday through
Tuesday, with breezy south to southwest winds in the afternoons and
lighter winds overnight.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning until 8 PM MST this evening for AZZ104>118-137>140.

Wind Advisory until 8 PM MST this evening for AZZ004>018-037>040.

Red Flag Warning from 11 AM to 8 PM MST Saturday for AZZ109>114-
116>118-139-140.

&&

PUBLIC...Peterson
AVIATION...MCT
FIRE WEATHER...ET/MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:09 AM MSTRed Flag WarningFGZApache, Coconino, Gila, Navajo40 hr

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.